Join 3,513 readers in helping fund MetaFilter (Hide)


drought down under
April 1, 2014 7:46 AM   Subscribe

For some time now, I have been having increasing problems with vaginal and vulvar irritation and dryness. Anyone have any idea what this could be? I know YANMD and I should call mine, but I do all my gyno stuff through Planned Parenthood (I do have good insurance but I like them and I'm relatively comfortable there). They are closed for a couple of days, and will probably not be able to get me in for a couple of weeks. Many distracting and unpleasant details within.

I am 40 years old, and have been with the same partner for a couple of years now. In January of 2013, I had a Mirena put in. We had always used condoms before, and I had always used condoms with all previous partners. Both of us had tested clean for STDs before we had sex at all.

Up until this, I had been extremely productive in both the discharge and lubrication departments. My partner is on the thick side, and after the Mirena was when we first started to need to use lube. I thought I was a little more dry than before, but didn't think much of it. In May of 2013, I had the Mirena removed due to entirely different side effects that were probably hormonal (migraines from hell). The need for lube did not go away (the migraines went back to normal for me).

This fall, I started to notice that the lube we were using dried out and turned kind of tacky fairly quickly. We were using (a variety of?) Astroglide. I suggested we try another, and looked at the ingredients so that I could know that we were getting something different. I noted that the Astroglide we were using has glycerin, and that this may not have been the best thing for vaginal use although I did not think it had caused any trouble. My partner picked up something put out by Trojan, with propylene glycol. Shortly after we started using this, I noticed genital irritation - itching and a burned feeling, mostly around the point where the labia minora attach but also at the edge of the vagina itself. Both normal discharge and lubrication kept decreasing. We switched back to the Astroglide, but the irritation and dryness just kept going. Even with lube, sex recently became painful, enough so that I do not think am not going to try again until this is closer to getting sorted out. The past month or so, I have been spotting. There has been no odor of any kind, no brewery in my pants and no fishy smell. My periods have continued normally through this, and the next one should start in a few days (which may further complicate the trip to the doctor to test for things if they actually get me in quickly).

Does anyone have any ideas or experience in this? Dr. Google tells me that yeast infections don't always have smell or discharge, and can bring about spotting, but I don't know if that helps much. I bought a vaginal infection test to check the ph of the vagina. That came with two strips, and the one in the morning showed a normal ph while the one in the afternoon showed it as abnormal (but either could have been contaminated by hitting clothing). Could it be perimenopause while the periods are all normal?

I will (probably) call Wednesday to try to get an appointment with the doctor, but I am fretting until then. And I am trying the garlic treatment, because the single yeast infection I had in the past cleared up with that and I don't suppose it can hurt much.

Anonymous because *parts*.
posted by anonymous to Health & Fitness (5 answers total) 2 users marked this as a favorite
 
Trojan advertises that burning sensation. "Warming" and "tingling" are the words they use. I think I'd try a third option (not Astroglide, not Trojan) before giving up altogether. After having the Mirena removed, did you go back to condoms? Have you tried non-latex ones just to rule that out (maybe you developed a sensitivity or allergy)? My money is on your age, though. If that's it, I think there's a cream that can be prescribed to help out.
posted by Houstonian at 8:03 AM on April 1


Agreeing with Houstonian. In the short run, definitely switch lubes. A lot of people recommend Swiss Army Silicone lubricant. Also, if you are using condoms try non-Latex as well because latex allergies are not uncommon and can develop at any time.

While I'm sure Planned Parenthood is good, you are heading into a more complicated time/age for gyno stuff. Dryness, and spotting between periods can be signs of the start of perimenopause or hormone issues, but you need to get the spotting checked out to confirm it is not something else. So, it might be a good idea to find a gynecologist for the future. If a friend or your GP has one they trust/recommend, they might even be able to get you in on short notice.
posted by gudrun at 11:09 AM on April 1


You might be interested in this NSFW sensitive bits lube recommendation from Oh Joy Sex Toy.

Also, it's possible to have dermatitis of the ladyparts. If it's not thrush or BV you might find that a mild steroid cream fixes it right up.
posted by escapepod at 3:18 PM on April 1 [2 favorites]


I had many of the symptoms that you describe as well-- turns out I have a mild dermatitis-type reaction to latex (which I finally realized because I had a horrible itchy reaction to the elastic waist of some pants, and then stopped and thought hold on what is that doing to my ladybits then!?!). Get some good silicone lube (I like Swiss Navy Silicone as well), and some non-latex condoms, and see if that fixes things up.

Hormonal and cycle changes can also cause shifts. I used to be quite dry and require lots of lubricant even without condoms, but that's changed in the past six months. Could be you're just going through a hormonal sea change for no real reason.
posted by WidgetAlley at 6:45 PM on April 1


Check out this link on atrophic vaginitis and see if it sounds like a possibility. Atrophic vaginitis is what you get in menopause or other conditions of decreased estrogen secretion. Normal periods do make it less likely, but just something to consider.

Also, if Planned Parenthood can't get people with acute symptoms in to be seen for a couple of weeks, then that is a major problem and I would recommend considering seeing your primary care provider.
posted by treehorn+bunny at 7:24 AM on April 2


« Older How do I write a letter of con...   |  After trying Coors Banquet Bee... Newer »

You are not logged in, either login or create an account to post comments